Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 342, NWS Paducah, KY

August 7, 2011Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 7, 2011, 8:40 PM CDT for Carter County, Ripley County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 8:40 PM CDT (01:40 UTC)
Expired
Aug 7, 2011, 9:30 PM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Carter County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 201 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 9:00 PM CDTTSTM WND GST 61Doniphan, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 5:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

442 
WUUS53 KPAH 080140
SVRPAH
MOC035-181-080230-
/O.NEW.KPAH.SV.W.0342.110808T0140Z-110808T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
840 PM CDT SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI...
  RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 930 PM CDT.

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINONA...OR 17 MILES
  WEST OF VAN BUREN...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  VAN BUREN...DONIPHAN...FREMONT...HANDY...HUNTER...ELLSINORE...
  GATEWOOD...BUDAPEST AND OXLY.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS FROM 60 TO 70 
MPH NEAR WINONA AND THERE HAS BEEN ROOF DAMAGE REPORTED AT THE 
POLICE STATION AND CITY HALL IN SUMMERSVILLE WITH NUMEROUS TREES 
DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3702 9123 3709 9121 3709 9105 3707 9097
      3706 9096 3706 9091 3703 9075 3650 9060
      3649 9111 3652 9114 3682 9112 3683 9123
TIME...MOT...LOC 0134Z 306DEG 38KT 3696 9127
WIND...HAIL 70MPH <.50IN

$$
1 follow-up statement
215 
WWUS53 KPAH 080217
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT SUN AUG 7 2011

MOC035-181-080230-
/O.CON.KPAH.SV.W.0342.000000T0000Z-110808T0230Z/
CARTER MO-RIPLEY MO-
917 PM CDT SUN AUG 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR RIPLEY AND CARTER COUNTIES IN SOUTHEAST MISSOURI...

AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM VAN BUREN TO 7 MILES SOUTHWEST OF HUNTER TO 5 MILES NORTHEAST OF
GATEWOOD...MOVING SOUTHEAST AT 45 MPH. PENNY SIZE HAIL MAY OCCUR AS
WELL.

61 MPH WINDS WERE MEASURED IN DONIPHAN AT 900 PM. TREES WERE 
REPORTED DOWN NEAR FREMONT OR 10 MILES WEST OF VAN BUREN AT 900 PM.

LOCATIONS IN THE WARNING INCLUDE...
GRANDIN...DONIPHAN...ELLSINORE...OXLY AND BUDAPEST.

LAT...LON 3650 9109 3682 9109 3686 9109 3700 9112
      3708 9113 3709 9105 3707 9097 3706 9096
      3706 9091 3703 9075 3650 9060
TIME...MOT...LOC 0216Z 303DEG 38KT 3701 9091 3679 9087
          3660 9097
WIND...HAIL 60MPH 0.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:26 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 6:26 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SUN AUG 7 2011

.UPDATE...

UPDATED FOR 00Z AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...
CONVECTION OVER SOUTHERN ILLINOIS HAS DISSIPATED. LITTLE IN
THE WAY OF CU DESPITE INSTABILITY. CAP STILL EXISTED EARLY
AFTERNOON OVER MOST OF THE AREA EXCEPT FOR SOUTHERN ILLINOIS.
HEAT ADVISORY WORKED OUT FINE FOR THE AREA FOR THE MOST PART.
WILL LET IT RIDE UNTIL 7 PM.. DO NOT PLAN ON ONE FOR MONDAY...
THOUGH SOME PLACES...ESPECIALLY SOUTH MAY GET CLOSE. TOO MANY
QUESTION MARKS AT THIS POINT.

WILL PLAY DOWN POPS AS WE HEAD INTO THE EVENING HOURS. FOCUS
IS NOW ON CONVECTION NEAR IN THE KMCI AREA...MOVING EAST/SOUTHEAST.
WILL RAISE POPS AFTER MIDNIGHT...TO ACCOUNT FOR THE POSSIBILITY
THAT THIS CONVECTION WILL MAKE IT INTO THE AREA...AND THE EVENING
SHIFT CAN ADJUST ACCORDINGLY.

MONDAY...FRONTAL BOUNDARY FORECAST TO SETTLE INTO THE NORTHERN
PART OF OUR CWFA...WITH CONVECTIVE CHANCES CONTINUING AS A WAVE
IS FORECAST TO RIDE ALONG THE FRONT. THE INITIAL FRONT SHOULD
HANG UP MONDAY NIGHT...AND WAIT UPON A MORE SIGNIFICANT FRONT
THAT WILL APPROACH THE AREA TUESDAY MORNING. AS A RESULT
CONVECTIVE CHANCES WILL CONTINUE THROUGH MONDAY NIGHT INTO
TUESDAY. SLIGHT RISK FOR SEVERE STORMS WILL CONTINUE AS WELL AT
LEAST THROUGH MONDAY NIGHT.

AFTER THE TUESDAY CHANCE DEPARTS OFF TO THE EAST...HAVE A DRY
FORECAST TUESDAY NIGHT INTO WEDNESDAY. LOOKS LIKE WE WILL ACTUALLY
SCOUR OUT THE STUBBORN HIGH DEW POINT AIR.

BASICALLY USED A BLEND OF SHORT TERM MODEL DATA FOR THE FORECAST.
GFS/NAM MOS GUIDANCE BLEND USED FOR TEMPERATURES.

.LONG TERM...
FOR THE PERIOD THURSDAY THROUGH SUNDAY...THE UPPER LEVEL FLOW
PATTERN IS STILL EXPECTED TO UNDERGO AMPLIFICATION...SUPPORTED
BY A WAVE FORECAST TO MOVE ACROSS THE UPPER MIDWEST AND GREAT
LAKES REGION LATE FRIDAY THROUGH SATURDAY. IT WILL CARVE OUT
A LONG WAVE OVER THE EASTERN CONUS BY THE WEEKEND...WITH THE
RIDGE RETROGRADING FARTHER WEST INTO THE INTERMOUNTAIN AND
DESERT SOUTHWEST REGIONS. WE CONTINUE TO FOLLOW THE GUIDANCE
OF HPC...SINCE WE AGREE WITH THEIR BLEND SOLUTION FOR THE MOST
PART. CONTINUE TO SEE RESPECTABLE MODEL AGREEMENT...SO A GFS/ECMWF
BLEND TO START FOLLOWED BY AN INCORPORATION OF THE ENSEMBLE
SUITES SEEMS REASONABLE.

THE CHALLENGE WILL BE TIMING SUBTLE SHORT WAVES FORECAST TO MOVE
WNW/ESE ACROSS THE REGION...UNTIL THE MODELS BRING A FRONT
THROUGH THE AREA SOMETIME SATURDAY. WILL KEEP CHANCE POPS FOR
CONVECTION GOING IN THE FORECAST UNTIL THE FRONT IS FORECAST TO
COME THROUGH...GIVEN THE UNSETTLED LOOK TO THE MID LEVEL FLOW
PATTERN. WILL DRY IT OUT SATURDAY NIGHT THROUGH SUNDAY IN THE
WAKE OF THE FRONT.

AS STATED YESTERDAY...MUCH MORE TOLERABLE CONDITIONS EXPECTED IN
THE LONG TERM...WITH TEMPS AND HUMIDITY MORE NORMAL FOR THIS TIME
OF YEAR. WE BLENDED EXISTING GRID NUMBERS WITH THE LATEST MEX/HPC
GUIDANCE FOR MAX/MIN TEMPS.

&&

.AVIATION...
MAIN CONCERN THIS EVENING IS SHRA/TSRA HEADING IN THIS DIRECTION
FROM CENTRAL MISSOURI. RIGHT NOW...OPTED FOR A VCTS IN THE
TAFS...BUT MAY BE UPDATING TO ADD A PREDOMINANT TSRA OR TEMPO GROUP
WITHIN THE NEXT HOUR OR SO AS CONFIDENCE GROWS WITH REGARDS TO THE
THE EVOLUTION OF THESE STORMS. THE STORMS SHOULD ONLY LAST A FEW
HOURS AT MOST AND THEN SOME LIGHT FOG WILL BE POSSIBLE TOWARD
DAWN...ESPECIALLY IF THE SITES RECEIVE SOME RAIN. FOR MONDAY...THERE
WILL BE A FRONT JUST TO THE NORTH OF KEVV. SO MENTIONED CB IN THE
KEVV/KOWB TAFS DUE STORMS THAT COULD FORM NEAR THE FRONT AND AFFECT
MAINLY THOSE TAF SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Aug 7, 7:00 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SUN AUG 7 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
700 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIIGHT...AS A
CONVECTIVE COMPLEX OVER NORTHWEST MISSOURI HEADS EAST SOUTHEAST
TOWARD THE REGION. SHOULD IT HOLD TOGETHER...MOST OF THE ACTIVITY
WILL BE THIS EVENING OVER SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...THEN LATER TONIGHT FARTHER SOUTH AND EAST INTO OUR
REGION. THE MAIN HAZARDS WILL BE STRONG WIND GUSTS AND MARGINALLY
SEVERE HAIL UP TO QUARTER IN SIXE. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL INCREASE MONDAY
AND MONDAY NIGHT AS A FRONT HANGS UP ACROSS THE AREA. THE FRONT WILL
EVENTUALLY MOVE THROUGH BY TUESDAY. DAMAGING WINDS AND LARGE HAIL
ARE THE PRIMARY CONCERNS IF SEVERE THUNDERSTORMS DEVELOP. STORMS MAY
ALSO PRODUCE TORRENTIAL DOWNPOURS OF RAIN AND FREQUENT LIGHTNING.

AFTER A BRIEF REPRIEVE FROM THE THUNDERSTORM ACTIVITY TUESDAY
NIGHT AND WEDNESDAY...THE CHANCE FOR ISOLATED TO SCATTERED STORMS
RETURNS DURING THE LATE WEEK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED...ESPECIALLY MONDAY AND MONDAY
NIGHT.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:48 PM CDTSevere Thunderstorm WarningPAHWayne42 min
Aug 7, 9:31 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley44 min
Aug 7, 10:03 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, New Madrid, Stoddard, Wayne42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.